Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 65, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 23, 2022, 2:44 AM MST for Pima County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2022, 2:44 AM MST (09:44 UTC)
- Expired
- Jul 23, 2022, 3:30 AM MST
- In force
- 46 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 9.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 3141 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
761
WUUS55 KTWC 230944
SVRTWC
AZC019-231030-
/O.NEW.KTWC.SV.W.0065.220723T0944Z-220723T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
244 AM MST Sat Jul 23 2022
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
East central Pima County in southeastern Arizona...
* Until 330 AM MST.
* At 243 AM MST, a severe thunderstorm was located over Three Points,
or 20 miles northwest of Sahuarita, moving west at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Three Points, Valencia West, Tucson Estates, San Pedro and Ryan
AirField.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3220 11110 3197 11114 3198 11155 3225 11151
TIME...MOT...LOC 0943Z 084DEG 6KT 3209 11128
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GEL2 follow-up statements
151
WWUS55 KTWC 231000
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
300 AM MST Sat Jul 23 2022
AZC019-231030-
/O.CON.KTWC.SV.W.0065.000000T0000Z-220723T1030Z/
Pima-
300 AM MST Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM MST
FOR EAST CENTRAL PIMA COUNTY...
At 300 AM MST, a severe thunderstorm was located over Three Points,
or 22 miles northwest of Sahuarita, moving west at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Three Points, Valencia West, Tucson Estates, San Pedro and Ryan
AirField.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3220 11110 3197 11114 3198 11155 3225 11151
TIME...MOT...LOC 1000Z 084DEG 6KT 3209 11131
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GEL114
WWUS55 KTWC 231028
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
328 AM MST Sat Jul 23 2022
AZC019-231037-
/O.EXP.KTWC.SV.W.0065.000000T0000Z-220723T1030Z/
Pima-
328 AM MST Sat Jul 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 330 AM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy
rain in and around the Three Points area is still possible with this
thunderstorm. A flood advisory remains in effect.
LAT...LON 3220 11110 3197 11114 3198 11155 3225 11151
TIME...MOT...LOC 1027Z 084DEG 6KT 3209 11135
$$
WJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:35 AM MST, 9 minutes earlier.
Area forecast discussion, Jul 23, 2:35 AM MST, 9 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 235 AM MST Sat Jul 23 2022 .SYNOPSIS... Temperatures will fall back to near average this weekend into next week as moisture increases and thunderstorms become more likely. Upcoming storms will carry an increasing flash flood threat along with strong winds and lightning. && .DISCUSSION... We're on the northern periphery of a broad convective complex across northern and central Sonora. Scattered showers with isolated embedded thunderstorms continue this morning. Expect some clearing from the east by late morning. Strong and deep outflow from this feature is pushing up from the south across Santa Cruz and Pima counties, with an otherwise easterly flow above 8k feet. Surface dewpoints in the 60s with precipitable water values ranging from about 1.3 inches near the eastern border and 1.8 inches just west and northwest of Tucson. With the morning cloud cover, we could see a slower start for storms today. A broad and long fetch of deeper moisture will continue to push into the area from the south over the next few days. Ultimately don't be surprised to see KTWC PW values pushing 1.8 inches. Upper level diffluence along with an easterly wave rotating around the high is expected to bring the favorable area of organized convection northward into SE AZ the next few days. We may be shifting the MCS into our area the next couple of evenings. Wet microbursts from individual storms will make for exceedingly efficient precip production and potential flash flooding concerns at times over the next several days. Ensemble means are hinting at the ridge breaking down a bit by the middle of next week, with a strong ridge possible over the central Great Basin by next weekend. A less favorable pattern, but initially we will have plenty of moisture to recirculate and the upstream mid level return flow will have decent moisture fields. && .AVIATION...Valid through 24/12Z. Isolated -SHRA/TSRA this morning with partial clearing by mid morning. Isolated to Scattered TSRA. Localized +TSRA likely, especially along the International Border. Lower cigs between 5-8k ft AGL can be expected around precipitation, including gusty winds in excess of 40 kts. Otherwise, cloud bases range 8-12k ft AGL with diurnal sfc winds generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Increasing moisture will bring more widespread showers and thunderstorms, providing a greater potential for heavy rainfall. Most locations should see at least a wetting rain into next week, with many locations seeing areal averages greater than one half inch. Strong and erratic outflow winds accompany the stronger storms, with otherwise diurnal wind trends. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Meyer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 23, 12:09 AM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1209 AM MST Sat Jul 23 2022
AZZ503-513-230800-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1209 AM MST Sat Jul 23 2022
...A strong thunderstorm will impact portions of southeastern Santa
Cruz County through 100 AM MST...
At 1209 AM MST, Doppler radar was tracking a strong thunderstorm over
Nogales International Airport, or near Nogales, moving west at 10
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Nogales, Rio Rico, Nogales International Airport, Patagonia Lake
State Park, Kino Springs and Pena Blanca Lake.
This includes the following highways...
Interstate 19 between mile markers 1 and 13.
Route 82 between mile markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3135 11113 3155 11097 3148 11064 3133 11076
3133 11108
TIME...MOT...LOC 0709Z 107DEG 10KT 3139 11085
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GELSpecial weather statement, Jul 23, 2:38 AM MST, 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
238 AM MST Sat Jul 23 2022
AZZ502>504-515-231015-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
238 AM MST Sat Jul 23 2022
...A strong thunderstorm will impact portions of east central Pima
County through 315 AM MST...
At 238 AM MST, Doppler radar was tracking a strong thunderstorm over
Three Points, or 20 miles northwest of Sahuarita, moving west at 15
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Three Points, Tucson Estates, Valencia West and Ryan AirField.
This includes the following highways...
Route 86 between mile markers 140 and 163.
Route 286 between mile markers 39 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3221 11110 3198 11115 3199 11150 3225 11144
TIME...MOT...LOC 0938Z 096DEG 15KT 3207 11129
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GELThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:33 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Jul 23, 12:09 AM MST | Special Weather Statement | TWC | Santa Cruz | 51 min |
| Jul 23, 12:21 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 114 min |
| Jul 23, 2:38 AM MST | Special Weather Statement | TWC | Pima | 37 min |
| Jul 23, 3:10 AM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 23, 1:48 PM MST | Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 6 days |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.